Medication Dyes as a Source of Drug Allergy

January 2013 | Volume 12 | Issue 1 | Original Article | 99 | Copyright © 2013

Robert A. Swerlick MD aand Caren F. Campbell MD b

aDepartment of Dermatology, Emory University School of Medicine, Atlanta, GA bDepartment of Dermatology, Jefferson Medical College, Philadelphia, PA

Abstract

Excipients are defined as inert substances added to a drug or food to confer a suitable consistency, appearance, or form. They may be added for bulk, to change dissolution or the kinetics of absorption, to improve stability, to influence palatability, or to create a distinctive appearance. The last function may depend heavily on the use of coloring agents, especially when there are multiple dosages (such as with warfarin), and dose confusion may result in profound complications. While described as inert, excipients have been associated with triggering immunological reactions, although this is almost never considered in common practice when patients have reactions to medications, even when they appear to react to many different and distinct drugs. We have found a cohort of 11 patients with chronic, unexplained pruritic skin disorders that have responded to medication changes centered around avoidance of coloring agents, particularly FD&C Blue No. 1 (bright blue) and Blue No. 2 (indigo carmine). We believe that reactions to agents that color medications and foods may be more common than previously appreciated and that recognition of this phenomenon may provide therapeutic alternatives to patients with intractable pruritic disorders.

J Drugs Dermatol. 2013;12(1):99-102.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Excipients are defined as inert substances added to a drug or food to confer a suitable consistency, appearance, or form. They may be added for bulk, to change dissolution or the kinetics of absorption, to improve stability, to influence palatability, or to create a distinctive appearance. The last function may depend heavily on the use of coloring agents, especially when there are multiple dosages (such as with warfarin or L-thyroxine), and dose confusion may result in profound complications. More often than not, excipients account for the majority of the weight or volume of a medication. While described as inert, excipients have been associated with triggering various skin reactions. This is rarely and inconsistently considered in common practice when patients have reactions to medications, even when they appear to react to many different and distinct drugs. We have found a cohort of 11 patients over the past 5 years with chronic, unexplained pruritic skin disorders that have responded to medication changes centered around avoidance of coloring agents. We believe that reactions to agents that color medications and foods may be more common than previously appreciated, and recognition of this phenomenon may provide therapeutic alternatives to patients with intractable pruritic disorders.

Cases

Case 1: The index case was a 61-year-old white male with a multiyear history of chronic, low-grade hand dermatitis. The patient noticed an explosive flare in hand dermatitis after changing the manufacturer of glyburide/metformin (5 mg/500 mg) mix (Figure 1). He was aware of the change because he noted the appearance of the new tablet was markedly different from what he had previous received, going from a “light-colored” tablet to one he described as being almost black in color. When therapy was switched back to the lighter-colored tablets, the dermatitis promptly resolved. Review of the ingredients of the 2 forms demonstrated that the only difference was that the dark tablets contained FD&C Blue No. 2. He did not report any previous sulfonamide allergy but did report a similar eruption when placed on hydrochlorothiazide at some point in the past.

Case 2: A 16-year-old white female presented with a severe flare of long-standing atopic eczema whose worsening skin symptoms could only be controlled by the concurrent administration of prednisone 30 mg/day, azathioprine 225 mg/day, cyclosporine 300 mg/day, cetirizine 10 mg twice a day, zafirlukast 20 mg twice a day, and doxepin 50 mg every night at bedtime. All attempts to taper the prednisone dose below 30 mg/day were accompanied by generalized itching and dermatitis. At one point during the course of her disease, the patient became aware of repeated and acute worsening of itching within an hour after taking her nighttime doses of doxepin. Further investigation into the inactive ingredients in doxepin led to the discovery that her medication was colored with multiple coloring agents, including FD&C Blue No. 1, FD&C Blue No. 2, D&C Yellow No. 10, D&C Yellow No. 6, and FD&C Red No. 40. The patient was switched from the dye-containing pills to a dye-free liquid form of doxepin. In addition, she also noted that particular prepared foods (eg, candy, breakfast cereals, breakfast bars, yogurt) she consumed also contained these same dyes. We eliminated medications with possible offending dyes and prepared foods containing food coloring, particularly FD&C Blue No. 2, from her diet. Her long-standing eczema persisted, but within 1 month, the prednisone and cyclosporine were discontinued, and the azathioprine dose was ultimately decreased to 100 mg/day. Her eczema has been stable over the intervening 5 years.

Case 3: A 73-year-old white male with a complex medical history presented with generalized dermatitis and pruritus. He had a history of inflammatory bowel disease treated with small bowel resection, which left him with short bowel syndrome. He had documented gluten sensitivity and markedly elevated immunoglobulin E levels


Related Articles